Missouri, 2018

Heat in Missouri, July 14, 2018

July 14, 2018 · NWS LSX · 2 events in 2 counties and zones

Unseasonably hot and humid weather settled over Missouri on July 14th. Highs were between 95 and 100 with heat index values between 105 and 110.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Unseasonably hot and humid weather settled over Missouri on July 14th. Highs were between 95 and 100 with heat index values between 105 and 110. As a result, at least 8 people suffered heat-related illnesses and went to St. Louis metro area hospital emergency departments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 5:17 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 14, 5:17 AM CST, 6 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
617 AM CDT Sat Jul 14 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 348 AM CDT Sat Jul 14 2018

Expanded the Heat Advisory to include most of the forecast area,
except northeast MO and part of west central Illinois, for late this
morning until the early evening hours.  The highest afternoon heat
indices are expected across east central MO and southwest IL with
values topping out at 105-109 degrees.  Across central and southeast
MO heat indices this afternoon should reach 100-105 degrees.  There
will be isolated showers and storms this morning, but the better
coverage will occur this afternoon into the evening as the
atmosphere becomes very unstable ahead of a shortwave now over IA
which will move slowly southeastward through our area.  A few storms
may consolidate and create a strong cold pool leading to potentially
damaging winds late this afternoon into the early evening.  The
experimental HRRR model gradually shifts the better coverage of
showers/storms into southeast MO and southwest IL late tonight as
the shortwave shifts slowly southeastward along with a weak surface
trough or outflow boundary.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 348 AM CDT Sat Jul 14 2018

The synoptic pattern at the start of the long term period will
feature fairly weak flow aloft, with the region in generally zonal
to weak WNW flow aloft. This regime will transition to more of
northwest flow by the middle and end of next week as a trough
amplifies across the Northeast.

Sunday will begin with a weak cold front sagging into the region.
This front coupled with a weak PV anomaly sliding ESE will lead to
the development of scattered showers and thunderstorms. It appears
the best co-location of the upper-level ascent over the surface
convergence will be over western IL, thus slightly higher pops were
focused there. Given the influence of the front and the expected
clouds/precip, temps should be slightly cooler than today with highs
expected in the upper 80s/low 90s. This should bring heat index
values down below 100 in most areas.

Thunderstorm coverage should decrease Sunday night into early Monday
with the loss of daytime heating. The front will continue its slow
progression to the south on Monday, which should focus pops more
along the I-70 corridor and areas south for Monday
afternoon/evening. Temperatures will be similar to Sunday, with
highs expected in the upper 80s/low 90s.

Tuesday will mark the arrival of a much more pleasant airmass. The
front will have moved south of the area, allowing dewpoints in the
low to mid 60s to filter in which should limit any thunderstorm
development. This airmass will remain in place through at least
Wednesday, providing a nice little break in the heat we've seen of
late.

While Thursday still looks fairly comfortable, the chances for
showers and thunderstorms will be on the increase as a warm front
attempts to lift closer to the region. This front will keep chances
for showers/storms in the forecast through Friday, although
temperatures don't look to be nearly as hot as they have been.

Deitsch

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 604 AM CDT Sat Jul 14 2018

An upper level disturbance coupled with a very unstable
atmosphere will lead to scattered storms this afternoon and this
evening. There will be isolated convection this morning, but the
better coverage will occur this afternoon and this evening.
Scattered to broken diurnal cumulus cloud field will develop this
afternoon with daytime heating. Surface winds will be mainly
southwesterly today, and southerly tonight.

SPECIFICS FOR KSTL: An upper level disturbance coupled with a
very unstable atmosphere will lead to scattered storms this
afternoon and this evening. There will be isolated convection this
morning, but the better coverage will occur this afternoon and
this evening. Scattered to broken diurnal cumulus cloud field will
develop this afternoon with daytime heating. Surface winds will
be mainly southwesterly today, southerly tonight, then
southwesterly again Sunday morning.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Montgomery MO-Pike MO-Reynolds MO-Saint Charles
     MO-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
     Sainte Genevieve MO-Warren MO-Washington MO.

     Heat Advisory until 8 PM CDT this evening for Boone MO-Callaway
     MO-Cole MO-Moniteau MO-Osage MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:27 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat Jul 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat Jul 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for central and southeast Missouri as
well as southwest Illinois and a portion of west central Illinois
late this morning until early this evening where dangerously hot
and humid conditions are expected. See the Advisory product for
additional info.

Isolated strong to severe thunderstorms can be expected this
afternoon and this evening with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms for portions of the area
Sunday through Monday night, then again from Wednesday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

GKS

In the hours before

Local storm report, Jul 14, 8:59 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 AM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     MURRY                   39.04N 92.17W
07/14/2018                   BOONE              MO   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&

PW
Local storm report, Jul 14, 9:42 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     EDINA                   40.17N 92.18W
07/13/2018                   KNOX               MO   NEWSPAPER

            MULTIPLE TREES DOWN.

&&

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, St. Louis

When
July 14, 11:30 AM CST to 4:00 PM CST
Where
St. Louis forecast zone
Injuries
4 direct, 0 indirect
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

High temperatures were between 95 and 100 degrees on the 14th of July. This combined with dewpoints in the low to mid 70s created heat index values between 105 and 110. Four people suffered heat related illinesses.

Heat, St. Louis (C)

When
July 14, 11:30 AM CST to 4:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
4 direct, 0 indirect
Reported by
ASOS
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

High temperatures were between 95 and 100 degrees on the 14th of July. This combined with dewpoints in the low to mid 70s created heat index values between 105 and 110. Four people suffered heat related illinesses.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780859, 780860.